Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 60, NWS Pocatello, ID

September 16, 20134 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 16, 2013, 7:46 PM MDT for 4 counties in Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2013, 7:46 PM MDT (01:46 UTC)
Expired
Sep 16, 2013, 8:30 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 43 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:00 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 16, 2:00 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON SEP 16 2013

.DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A LOW
PRESSURE SYSTEM ANCHORED OFF THE NW BC COAST WITH SEVERAL S/WV
FEATURES EMBEDDED IN THE FLOW. THE MODELS SUGGEST THAT THE FIRST
FEATURE WILL LIFT NE ACROSS OREGON THIS EVENING FOLLOWED BY A SECOND
WAVE HITTING THE OREGON COAST EARLY TUESDAY MORNING. AS THE TROUGH
CARVES OUT A BIT MORE AREA ACROSS THE NW...BOTH THE NAM AND GFS
INDICATE THAT A JET SEGMENT WILL LIFT INTO NEVADA/SRN IDAHO LATE
TONIGHT/TUESDAY MORNING SPAWNING NOCTURNAL THUNDERSTORM ACTIVITY
ACROSS A GOOD PORTION OF SE IDAHO. BY TUESDAY AFTERNOON THE UPPER
TROUGH SHIFTS INLAND ACROSS WASHINGTON/OREGON WHILE THE ASSOCIATED
SURFACE COLD FRONT PUSHES THROUGH SE IDAHO. INCREASING WINDS ARE
ANTICIPATED ALONG WITH THE FRONT TUESDAY AFTERNOON SATISFYING LAKE
WIND ADVISORY CONDITIONS. BY NOON WEDNESDAY...THE UPPER TROUGH
SWEEPS INTO WRN MONTANA AND THE WYOMING BORDER REGIONS WITH THE BULK
OF THE PRECIPITATION RESIDING NEAR THESE RESPECTIVE BORDERS WHILE
STRONG WEST WINDS DEVELOP THROUGHOUT THE SNAKE PLAIN AND SRN
HIGHLANDS. 700MB WINDS AND STATISTICAL GUIDANCE ARE BOTH SUPPORTIVE
OF WIND ADVISORY CONDITIONS WEDNESDAY. A PROGRESSIVE S/WV RIDGE
BUILDS ACROSS THE REGION WEDNESDAY NIGHT/THURSDAY AND CONTINUES
THROUGH FRIDAY AS THE NEXT PAC TROUGH ADVANCES TOWARD THE COAST.
DRIER CONDITIONS AND CLEARING SKIES WEDNESDAY NIGHT SHOULD SUPPORT
MUCH COLDER LOW TEMPS THURSDAY MORNING AND THE LATEST STATISTICAL
GUIDANCE WAS SHOWING TEMPS IN THE LOWER TO MID 30S. THUS SUPPORT FOR
A POTENTIAL FROST ADVISORY THURSDAY MORNING APPEARS TO BE MOUNTING.
WARMER TEMPERATURES FOLLOW FRIDAY/SATURDAY AS INCREASING SW FLOW
SPREADS ACROSS THE REGION AHEAD OF THE NEXT INCOMING PAC TROUGH
WHICH IS EXPECTED TO SPREAD INTO THE NRN ROCKIES/SRN IDAHO LATE
SATURDAY NIGHT/SUNDAY PRODUCING SCATTERED SHOWERS ACROSS THE REGION.
A BRIEF RESPITE FOLLOWS MONDAY/TUESDAY WITH THE MODELS DUMPING A
FAIRLY DEEP LOW PRESSURE SYSTEM INTO THE GREAT BASIN BY WEDNESDAY.
WE MIGHT EVEN SEE SNOW ACROSS THE HIGHER MOUNTAINS IF THIS SYSTEM
MATERIALIZES AS THE MODELS PROJECT. TEMPERATURES TAKE A DIGGER
WEDNESDAY BEHIND THE FRONT AND GRADUALLY WARM TO AROUND
CLIMATOLOGICAL NORMS BY FRIDAY/SATURDAY. HUSTON
&&

.AVIATION...EXPECT CONTINUED VFR CONDITIONS THIS EVENING.  MODELS
INDICATING SOME MOISTURE MOVING IN OVERNIGHT AND PUT SOME VCSH OR
SHOWERS AT TAF SITES IN THE EARLY MORNING HOURS.  EXPECT SOME 10 TO
20 KNOT WINDS AT IDA AND PIH EARLY THIS EVENING.  EXPECT WINDS TO
INCREASE TUESDAY AFTERNOON AS WELL AS COLD FRONT APPROACHES EASTERN
IDAHO. STRONG WINDS EXPECTED WEDNESDAY BEHIND THE FRONT AS WELL. GK
&&

.FIRE WEATHER...UPPER LEVEL TROF AND STRONG COLD FRONT WILL MOVE
TOWARD EASTERN IDAHO ON TUESDAY.  EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE DAY TUESDAY WITH WIND GUSTS IN
THE 20 TO 35 MPH RANGE IN THE AFTERNOON.   EXPECT MUCH COOLER
TEMPERATURES WEDNESDAY BEHIND THE FRONT AS MUCH AS 15 TO 20 DEGREES
COOLER THAN TUESDAY.   WINDS WILL REMAIN STRONG AND GUSTY WEDNESDAY
WITH GUSTS OF 25 TO 35 MPH EXPECTED ESPECIALLY IN SOUTHERN AREAS. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY TUESDAY AFTERNOON IDZ021.
&&
Hazardous weather outlook, Sep 16, 3:18 AM MDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT MON SEP 16 2013

IDZ017>025-031-032-170930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
318 AM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY. GUSTY
WINDS ARE POSSIBLE OVER 40MPH...BUT THE CHANCE OF SEVERE STORMS IS
VERY LOW. A FEW STORMS MAY LINGER TONIGHT ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONGER SYSTEM SWINGS ACROSS THE AREA TUESDAY AND WEDNESDAY.
SHOWERS AND STORMS WILL RAMP UP TOMORROW ESPECIALLY AHEAD OF A
COLD FRONT...THAT PUSHES INTO WESTERN AREAS TOMORROW AND
EVENTUALLY THROUGH ALL OF EASTERN IDAHO ON WEDNESDAY. STRONG/LOCALLY
SEVERE STORMS PRODUCING STRONG WINDS AND HAIL ARE POSSIBLE AHEAD
OF THE FRONT TOMORROW. SOUTHERLY WINDS WILL BE 20-30MPH SUSTAINED
AHEAD OF THE FRONT BECOMING WEST/SOUTHWEST BEHIND IT. LAKE WIND
ADVISORIES AT THE VERY LEAST MAY BE NEEDED BOTH DAYS.

TEMPERATURES WILL BE MUCH COOLER WEDNESDAY AND WEDNESDAY NIGHT.
HIGHS ON WEDNESDAY WILL BE 15-20 DEGREES COOLER VS.
TUESDAY...WHICH IS ALSO AROUND 10 DEGREES BELOW AVERAGE FOR MID
SEPTEMBER. LOWS THURSDAY MORNING WILL BE CHILLY...WITH 20S AND 30S
FOR MOST OF THE CENTRAL AND EASTERN MOUNTAINS. 35-45 DEGREE LOWS
ARE FORECAST ACROSS THE SNAKE PLAIN AND SOUTHERN HIGHLANDS. WE MAY
NEED FROST ADVISORIES THAT MORNING ACROSS THE UPPER PART OF THE
PLAIN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Sep 16, 7:43 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
743 PM MDT MON SEP 16 2013

IDZ017-021-170230-
MINIDOKA ID-BINGHAM ID-POWER ID-BLAINE ID-
743 PM MDT MON SEP 16 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 830 PM MDT

AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF RUPERT..MOVING NORTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN MINIDOKA COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL WESTERN POWER COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...
  RURAL EASTERN BLAINE COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...

LAT...LON 4318 11313 4289 11293 4270 11354 4288 11364
TIME...MOT...LOC 0143Z 236DEG 26KT 4282 11353

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:43 PM MDTSpecial Weather StatementPIHMinidoka47 min
Sep 16, 11:59 PM MDTSpecial Weather StatementPIHBingham, Power61 min
Sep 17, 12:44 AM MDTSpecial Weather StatementPIHBingham, Bonneville61 min
Sep 17, 1:02 AM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton43 min
Sep 17, 1:48 AM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton42 min
Sep 17, 5:50 AM MDTSpecial Weather StatementPIHMadison, Teton40 min
Sep 17, 8:06 AM MDTSpecial Weather StatementPIHFremont84 min
Sep 17, 1:10 PM MDTSpecial Weather StatementPIHJefferson50 min
Sep 17, 1:13 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin62 min
Sep 17, 1:40 PM MDTFrost AdvisoryPIH43 hr
Sep 17, 1:40 PM MDTWind AdvisoryPIH24 hr
Sep 17, 1:44 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson46 min
Sep 17, 2:10 PM MDTTornado WarningPIHClark, Fremont, Jefferson50 min
Sep 17, 2:15 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin60 min
Sep 17, 2:16 PM MDTSpecial Weather StatementPIHFremont44 min
Sep 17, 2:34 PM MDTSpecial Weather StatementPIHPower41 min
Sep 17, 2:36 PM MDTSpecial Weather StatementPIHCassia54 min
Sep 17, 2:42 PM MDTSpecial Weather StatementPIHPower63 min
Sep 17, 2:43 PM MDTTornado WarningPIHClark, Fremont47 min
Sep 17, 3:05 PM MDTSpecial Weather StatementPIHPower55 min
Sep 17, 3:14 PM MDTTornado WarningPIHBlaine, Cassia, Minidoka, Power46 min
Sep 17, 3:25 PM MDTTornado WarningPIHClark, Fremont50 min
Sep 17, 3:56 PM MDTSpecial Weather StatementPIHFremont64 min
Sep 17, 4:01 PM MDTSpecial Weather StatementPIHBingham59 min
Sep 17, 4:10 PM MDTSpecial Weather StatementPIHFremont50 min
Sep 17, 4:10 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power50 min
Sep 17, 4:18 PM MDTSevere Thunderstorm WarningPIHBingham, Power42 min
Sep 17, 4:46 PM MDTSpecial Weather StatementPIHMadison59 min
Sep 17, 5:24 PM MDTSpecial Weather StatementPIHBonneville, Fremont, Madison, Teton51 min
Sep 17, 5:27 PM MDTSpecial Weather StatementPIHBannock, Oneida48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.